Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2015, 12:27 PM CDT for 4 counties in South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2015, 12:27 PM CDT (17:27 UTC)
- Expired
- May 10, 2015, 1:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:35 PM CDT | HAIL 1.5 | 6 Ne Mitchell, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 692 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400 WUUS53 KFSD 101727 SVRFSD SDC035-061-097-111-101800- /O.NEW.KFSD.SV.W.0019.150510T1727Z-150510T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1227 PM CDT SUN MAY 10 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA... NORTHWESTERN HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 100 PM CDT * AT 1227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF FULTON...OR 7 MILES NORTHEAST OF MITCHELL...MOVING NORTH AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... ARTESIAN AROUND 1255 PM CDT. FEDORA AND ROSWELL AROUND 100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4368 9783 4370 9806 4405 9798 4403 9764 TIME...MOT...LOC 1727Z 194DEG 25KT 4380 9792 HAIL...1.00IN WIND...<50MPH $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:29 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, May 10, 6:29 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 AM CDT SUN MAY 10 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 412 AM CDT SUN MAY 10 2015 SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING THE SURFACE LOW BEGINNING TO PUSH INTO SOUTHERN NEBRASKA...ON TRACK TO LIFT INTO OUR AREA BY MID DAY. PRESENT RADAR SHOWING BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MIDLEVEL WARM AIR ADVECTION/ISENTROPIC LIFT TRACKING NORTHWARD INTO THE MO RIVER CORRIDOR. EXPECT THIS TO CONTINUE TO SPREAD NORTHWARD THROUGH THE MORNING...THEN WILL MOST LIKELY GET A BREAK IN THE ACTIVITY AS A DRY SLOT BEGINS TO WORK INTO THE AREA BY MID TO LATE MORNING. MODELS ARE ALL IN DECENT AGREEMENT ON TAKING THE AFOREMENTIONED SURFACE LOW UP THROUGH THE JAMES RIVER VALLEY DURING THE AFTERNOON...WITH THE EXCEPTION BEING THE GFS WHICH TRACKS THE LOW MUCH FARTHER TO THE EAST...SO DISCARDED THAT SOLUTION. USING THE MODEL CONSENSUS LOW PRESSURE POSITION WOULD PUT THE WARM FRONT SOMEWHERE IN THE VICINITY OF A MITCHELL SD TO SPENCER LINE BY 21Z. TO THE SOUTH OF THIS...AFTERNOON TEMPERATURES LOOK TO CLIMB WELL INTO THE 70S...WITH MUCAPE VALUES REACHING INTO THE 1200 TO 1500 J/KG RANGE SOUTH OF THE WARM FRONT BY LATE AFTERNOON. THE 0 TO 6 KM BULK SHEAR LOOKS TO BE INCREDIBLE BY AFTERNOON...WITH THE RAP PROGGING VALUES OF 50 TO 60 KTS IN THE VICINITY OF THE BOUNDARY. BOTH THE RAP AND HRRR INDICATE DISCRETE THUNDERSTORM DEVELOPMENT THROUGH THE LOWER MO RIVER VALLEY/NORTHWESTERN IOWA SOMETIME IN THE 19Z TO 20Z WINDOW...THEN TRANSITIONING TO MORE MULTICELLULAR THROUGH THE LATER AFTERNOON AND EVENING AS THE WHOLE COMPLEX LIFTS TO THE NORTH AND EAST. BASED ON THE ABOVE MENTIONED CONVECTIVE PARAMETERS IT SEEMS THAT A FEW SEVERE STORMS ARE PRETTY LIKELY WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...RAP 0 TO 1 KM HELICITY VALUES ARE RUNNING ROUGHLY AROUND 160 UNITS ALONG THE WARM FRONT...WITH 0 TO 1 EHI AROUND 1...SO CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED TORNADO THREAT NEAR THE BOUNDARY BETWEEN 20Z AND 00Z. SHOWERS AND THUNDERSTORMS WILL LIFT OFF TO THE NORTH AND EAST THROUGH THE MID AND LATE EVENING AS THE LOW AND ASSOCIATED FRONTAL BOUNDARY TRACK EASTWARD...WITH THE SEVERE THREAT WANING FAIRLY QUICKLY IN THE EVENING AS THE INSTABILITY WEAKENS. COOLER AIR WILL BEGIN TO FILTER IN BEHIND THE SYSTEM WITH OVERNIGHT LOWS IN THE UPPER 30S TO MID 40S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 412 AM CDT SUN MAY 10 2015 SCATTERED SHOWERS WILL LINGER INTO MONDAY AS ANOTHER LOBE OF ENERGY ROTATES AROUND SLOWLY DEPARTING UPPER LOW. WILL BE A BLUSTERY AND COOL DAY WITH NORTHWEST WINDS 20 TO 35 MPH AND TEMPERATURES LARGELY STUCK IN THE 40S. SHOWERS WILL DECREASE SOUTHWEST TO NORTHEAST AS THE UPPER LOW PULLS AWAY MONDAY NIGHT...WITH CLEARING EXPECTED OVER ALL BUT THE FAR NORTHEAST BY DAYBREAK TUESDAY. COOL AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE MID-UPPER 30S...BUT WINDS SHOULD REMAIN UP ENOUGH TO PRECLUDE ANY FROST DEVELOPMENT. SURFACE RIDGE MOVES ACROSS THE AREA TUESDAY/TUESDAY EVENING...WITH MOSTLY SUNNY SKIES HELPING TEMPERATURES RISE INTO THE MID 50S TO LOWER 60S. LONGER RANGE PORTION OF THE FORECAST WEDNESDAY THROUGH SATURDAY BEGINS WITH UPPER RIDGE SHIFTING EAST INTO THE MISSISSIPPI VALLEY WHILE BROAD TROUGH DEEPENS OFF THE WEST COAST. WHILE LONGER RANGE MODELS GENERALLY AGREE ON LARGE SCALE PATTERN SHOWING DEEP TROUGH SLOWLY WORKING INTO THE ROCKIES WHILE UPPER RIDGE DOMINATES ACROSS THE SOUTHEASTERN CONUS...SEEING QUITE A BIT OF DISPARITY AMONG THE MODELS IN HANDLING OF VARIOUS SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH INTO THE NORTHERN/CENTRAL PLAINS. RESULT IS LOWER CONFIDENCE PRECIPITATION FORECAST FOR LATE NEXT WEEK...AND HAVE STRAYED LITTLE FROM BROAD MODEL CONSENSUS WHICH CURRENTLY FOCUS HIGHER CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN TOWARD THE START OF THE WEEKEND. A LITTLE BETTER AGREEMENT SHOWING GRADUAL WARMING TREND... WITH DAYTIME HIGHS CLIMBING BACK INTO THE 70S BY LATE IN THE WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 623 AM CDT SUN MAY 10 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT THROUGH THE AREA DURING THE MORNING...THEN THE ACTIVITY WILL LESSEN INTO THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z TODAY...AND SOME OF THESE MAY BE SEVERE THROUGH FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA...AND NORTHEASTERN NEBRASKA THROUGH 00Z. MVFR TO SOME IFR CEILINGS WILL BE COMMON THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JH AVIATION...JM
Hazardous weather outlook, May 10, 4:46 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SUN MAY 10 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 111000- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON. IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068- 111000- DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS- HUTCHINSON-BON HOMME- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. MNZ071-072-SDZ038>040-050-052-057-058-063-111000- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- BRULE-AURORA-CHARLES MIX- 446 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE UNLIKELY.
In the hours before
Local storm report, May 10, 10:43 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TORNADO 4 N WAGNER 43.14N 98.30W
05/10/2015 CHARLES MIX SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 10:44 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TORNADO 6 N WAGNER 43.16N 98.30W
05/10/2015 CHARLES MIX SD LAW ENFORCEMENT
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 11:00 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TORNADO DELMONT 43.27N 98.16W
05/10/2015 DOUGLAS SD EMERGENCY MNGR
DAMAGE AND INJURIES REPORTED BY LAW
ENFORCEMENT IN TOWN.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 11:29 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TORNADO 4 WNW DIMOCK 43.49N 98.05W
05/10/2015 HUTCHINSON SD LAW ENFORCEMENT
TORNADO ON THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 10, 11:32 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TORNADO 4 W ETHAN 43.55N 98.06W
05/10/2015 DAVISON SD STORM CHASER
TORNADO ON THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:54 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 36 min |
| May 10, 10:16 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 29 min |
| May 10, 10:29 AM CDT | Tornado Warning | FSD | Charles Mix, Douglas, Hutchinson | 31 min |
| May 10, 10:55 AM CDT | Tornado Warning | FSD | Davison, Douglas, Hutchinson | 35 min |
| May 10, 11:23 AM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 37 min |
| May 10, 11:55 AM CDT | Tornado Warning | FSD | Davison, Hanson, Sanborn | 35 min |
| May 10, 12:28 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 32 min |
| May 10, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| May 10, 1:57 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 33 min |
| May 10, 2:02 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 10, 2:51 PM CDT | Tornado Warning | FSD | Lincoln, Union | 24 min |
| May 10, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 10, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| May 10, 4:34 PM CDT | Flash Flood Warning | FSD | Lincoln | 4 hr |
| May 10, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.